Day 376

Posted: March 4, 2014 in Le voyage

I am past the one year mark! I am much better now as compared to when I first started out, though I am still some way off normal skin. Things are looking optimistic and I look forward to the days ahead. I really hope that the worst is now over for me. I have experienced a lot over the past year. I was dealt physical and emotional setbacks. I survived, learnt a lot and grew stronger. I will be starting school in August and – after a year’s respite – I can’t wait to return to school.

Having been through a year of withdrawal, I shall share some of my experience with those who just embarked on this journey. These are my personal takeaway and advice and I hope they will be helpful to you.

1. You have to plan.
For most long term users, the withdrawal will take a substantial amount of time. At least a year to be better. There will be a ‘dysfunctional’ period, when the skin is having a bad flare, where there is just no way you can carry on with normal daily activities. I mean working or studying. I had a problem even taking care of myself. During my worst, I laid on the sofa all day long. I had problems walking as the skin would tear. I needed my parents to buy food for me. For some a caretaker may even be needed to do the house chores. I would recommend not working or studying during this period, [1-1.5 years]. I myself took a year off school. [A big big decision for me]
 
2. Everyone’s withdrawal is different.
For some they would be in constant agony throughout until they get better. For me, I had distinct ups and downs. When experiencing a ‘down’, I was just a wreck. But when experiencing an ‘up’ I was almost normal. I was fooled a few times into thinking that the worst was over, went to work, and got found out. Not to mention the emotional roller coaster.
Bottom line: For long term users like us, a realistic window would be between 1 and 2 years before the skin gets significantly better for us to get on with life. It probably would take upwards of 3 years to be completely healed.
3. TCM, Supplements Homeopathy & Alternative Medicine
I was drinking TCM herbs at the beginning of my withdrawal, for like 4 months. On hindsight, it did not help one bit. Personal experience tells me nothing helps during TSW. The only way is to have the right mindset, and grind it out. We are extremely vulnerable during withdrawal. We get easily convinced that vitamin pills or whatever remedy will resolve our predicament. I would suggest not throwing hard earned money away. They probably would not work. And also, for long term users like us, the worst of our withdrawal may not hit until 6 – 9 months later, for some even a year later. It is always good to be mentally prepared.
 
4. Discuss with your family members.
You would need their support. Inform close friends that you may have to ‘disappear’ for a while, and that they will understand.
5. Moisturizer withdrawal
It is helpful for me. It takes a while to get used to it. Without moisturizer, the skin gets really dry, wrinkled and tight. Moisturizer withdrawal intensifies the flare, but it seemed to shorten the ordeal. I highly recommend moisturizer withdrawal.

 

Advertisements
Comments
  1. Jessica says:

    First of all, I’d like to say thank you for posting about your steroid withdrawal. It’s very brave of you. I’m rooting for you. It looks like you’re well on your way to recovery. As for why I stumbled upon your blog in the first place, I think I myself may have steroid withdrawal. But I can’t say for sure, because I only used steroids on and off for about a month. I kept wondering if that was enough to cause an addiction. The symptoms fit, although they are milder than yours. This whole problem began when I had an allergic reaction to two different products. I’m currently living in Taiwan, so it’s great that I can get decent health care much more cheaply than back home. However, it’s much easier to be prescribed all kinds of medications for any problem, even if they’re not necessary. The first allergic reaction was pretty bad, so the doc gave me a steroid shot, oral steroids for 3 days, and some steroid cream, along with antihistamines. I tried a different skin product a few days later and within a week I experienced another allergic reaction and was given 3 more days of oral steroids. In that time I only used the cream once or twice since it didn’t seem to help. Two weeks after the initial reaction I was given a different steroid cream that was more effective the first few applications, but then it didn’t seem to be working. So I don’t know if it’s just an allergic reaction, or if it’s mixed with withdrawal, but I”d like to call this past month my month of hell. I currently have a blistery rash spreading on my neck that’s been scabbing over. It itched horribly before that. Other patches that I assume will become blisters itch now. There’s blistering and oozing on my inner thighs. There’s also an itchy rash on several parts of my torso that looks like it may be heading the same way. My right eye was itchy and is now just scabby but isn’t puffy anymore, so at least my face looks somewhat normal. But I do have slight issues with the rest of the skin on my face like you mentioned, rough and oily with weird pimples.
    When I read your blog, I thought “Oh, you poor baby,” even though I’m only somewhat older than you. But you can definitely do this. I suffered from depression for nearly 10 years, until at some point I did a lot of research on diet. I went grain free, stopped eating processed things and my mood lifted. I felt like a normal person, it was great. At one point during college, I became so overwhelmed that I decided to go on medication. Wouldn’t you know it, it didn’t help. At that time, instead of depression I just felt…numb. It was horrible. These experiences have taught me that many drugs people use are just band-aids. It’s much better to find and fix the original problem. It’s really smart of you to wait a year for college. I think you’re going to love it. Good luck and stay strong!

    • oregene says:

      Hey Jessica! Thanks for taking the time to read my blog. I hope that they are useful to you.I am glad that you a recovering well. TSW is really a pain. Hope you are no longer depressed. Be happy and stay happy! 🙂 We deserve to! I have to agree that drugs are just a quick fix to many problems. At the end of the day, we would still have to face the problem, and unless the root of the problem is solved, the problem will persists on.

      Well, I took a year off school not by choice really. Was forced into it by circumstances. But it was a necessary evil. Lets march on together and heal well. Stay strong too!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s